MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 40MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 40MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482318540
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tulip of a xia 3 titanium polyaxial screw disengaged during implantation.The shaft of the screw remains in the patient's bone and the procedure was completed following a five-minute surgical delay.
 
Additional Manufacturer Narrative
The returned tulip was visually inspected.The locking ring is deformed and fractured.The 4th thread on one side of the tulip is fractured.Device history records were reviewed for this lot, and no relevant manufacturing issues were identified.A review of complaint history associated with the subject catalog and lot number was performed, and no adverse trends were observed.It was further reported via follow up communication that the surgeon choose to replace all the screws and the s1 level was skipped as the shank remained in the bone.Patient had good bone quality.It was also reported that the tulip was not over angulated and that the normal xia anti torque and audible torque wrench were used.The degree of the locking ring fracture on the returned device indicates that the tulip was most likely over angulated during final tightening.The location of the thread fracture observed indicates that the final tightener was most likely cantilevered during final tightening.Minor damage is observed on the 3rd thread, however none observed on the first two threads.This indicates cantilevering of the tightener applied the pressure to the bottom of the blocker on the side that the device was cantilevered towards.The most likely cause of the reported event was determined to be due to cantilevering of the final tightener while final tightening.It is likely that the tulip was highly angulated with respect to the screw shank, which likely amplified the stress on the locking ring to cause it to fracture.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 40MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-SWITZERLAND
le crêt-du-locle 10 a
la chaux-de-fonds 2300
SZ   2300
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14847976
Report Number3005525032-2022-00015
Device Sequence Number19993521
Product Code NKB
UDI-Device Identifier04546540598585
UDI-Public04546540598585
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K142381
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number482318540
Device Catalogue Number482318540
Device Lot NumberB68492
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/30/2022
Supplement Date Received by Manufacturer08/12/2022
Initial Report FDA Received Date06/28/2022
Supplement Report FDA Received Date09/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age45 YR
Patient SexUnknown
Patient Weight100 KG